Virginia, 2004

Damaging Wind in Virginia, July 5, 2004

July 5, 2004 · NWS AKQ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 2:15 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 5, 2:15 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT MON JUL 5 2004

.SYNOPSIS...MAIN WEATHER HIGHLIGHT NEXT FEW DAYS WILL BE ABV NORM
TEMPS AS 90+ READINGS WILL BE COMMON BOTH TUE AND WED. COLD FRONT
WILL GRADUALLY PUSH THRU AREA ON THU AND BRING NEXT BEST PCPN CHCS.
DRIER/SLIGHTLY COOLER AIRMASS BUILDS IN FOR LATE IN THE WEEK AND
INTO NEXT WEEKEND.

&&

.SHORT TERM...CONVECTIVE CLUSTER OVR NORTHERN BLUE RDG MAY CLIP FAR
NRN FORECAST AREAS B4 DIEING OUT WITH DYTM HEAT LOSS THIS EVE. WILL
INCLUDE CHC POPS FOR N OF RIC METRO/NRN NECK/MD EASTERN SHORE WITH
ONLY SLIGHT CHC TO SOUTH TO COVER ANY ADDITIONAL ISOLD DIURNAL
CONVECTION.

WEAK SHORT WAVE TROF PUSHES THRU COAST BY AROUND MIDANIGHT THEN
SHORT WAVE UPR RDG/WEAK SFC HIGH PRES BUILDS INTO CNTRL MID ATLC
REGION FROM SW. A WEAK SFC TROF/DEW POINT BNDRY DROPS THRU NE
AREAS TMRW IN BACKDOOR FASHION AND WILL HELP LOWER HEAT
INDICES/HUMIDITY LEVELS SLIGHTLY EVEN AS TEMPERATURES TOP OUT
90+ MOST AREAS AGAIN. SFC WIND FLOW WILL BE WEAK ENOUGH TO ALLOW
SLIGHT COOLING ALONG COAST. HAVE NOT INTRODUCED PCPN CHCS TMRW GIVEN
THE MID LVL DRY NW FLOW/CAPPING ALOFT ALTHO MODELS NOW HINTING AT
PSBL ISOLD DEEPER CONVECTION.

UPR RDG AXIS PUSHES OFFSHORE TUE NIGHT ALLOWING DEEPER SW FLOW TO
AID COLUMN MOISTENING ON WED. DEEPER MOISTURE TO SUPPORT WIDESPREAD
RAIN DELAYED TIL THU BUT PSBL ORGANIZED CONVECTION FIRING ON
PREFRONTAL/LEESIDE TROFFING BY WED AFTN INTO EVE SUGGS CHCY POPS.

&&

.LONG TERM...BEST CHC FOR ORGANIZED PCPN WILL BE ON THU AHEAD
APPROACHING COLD FRONT. FRONT SLOW TO PUSH THRU THU NIGHT AND MAY
LINGER OVER SE FORECAST INTO EARLY FRI MORN. WONT CHANGE DRY FRI
FCST AS YET UNTIL SITN BCMS BETTER RESOLVED BY LTR MODEL RUNS.
CONCENSUS OF LONGER RANGE MODEL GUID CONTS TO SUGG STRONG UPR RDG
FINALLY BUILDING OVR EASTERN CONUS NEXT WEEKEND. WILL MAINTAIN DRY
WEEKEND FCST WITH SLIGHTLY HIGHER THAN NORM TEMPS.

&&

.AVIATION...VFR FOR THE MOST PART OVER THE NEXT 24 HRS. THERE WILL
BE THE POSSIBILITY FOR ISOLATED MVFR CONDITIONS (BOTH CIGS/VSBYS)
WITH ANY LATE AFTN/EARLY EVENING TSTMS...AND AGAIN LATE TONIGHT
(VSBYS) WITH ANY LIGHT FOG OR MIST.

&&

.MARINE...WINDS/WAVES TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
SATURDAY. LOW LEVEL FLOW BECOMES BRIEFLY NW-N ON TUE BEHIND THE WEAK
TROUGH...THOUGH DO NOT EXPECT ANY SURGE TO SPEAK OF AS EVEN BEHIND
THE TROUGH 1000-850 MB TEMPS REMAIN QUITE WARM. RIP CURRENT RISK ON
TUE WILL REMAIN LOW WITH THE OFFSHORE FLOW EARLY (NW AROUND 10 KTS)
AND ONLY LIGHT ONSHORE FLOW (AROUND 5 KT) DURING THE AFTN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   71  90  66  91 /  30  10  10  30
OXB   73  85  70  86 /  30  10  10  30
WAL   73  87  71  89 /  20  10  10  30
FVX   69  91  68  93 /  20  10  10  30
RIC   73  92  70  93 /  20  10  10  30
PTB   72  92  69  94 /  20  10  10  30
AKQ   72  92  69  93 /  20  10  10  30
PHF   73  91  71  92 /  20  10  10  30
ORF   75  90  74  92 /  20  10  10  30
ECG   76  92  73  93 /  20  10  10  20

CULLEN(B1)/HURLEY(B2)
Hazardous weather outlook, Jul 5, 4:30 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON JUL 05 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-060900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT MON JUL 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ALTHOUGH IT WILL BE HOT AND HUMID...WITH HEAT INDICES 100 TO 105
THIS AFTERNOON...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 5, 2:32 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT MON JUL 5 2004

VAZ049-052015-
LOUISA VA-
332 PM EDT MON JUL 5 2004

...STRONG THUNDERSTORMS MOVING INTO LOUISA COUNTY...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 15 MILES NORTH OF LOUISA TO 17 MILES WEST OF
LOUISA...OR FROM 15 MILES NORTH OF LOUISA TO 11 MILES EAST OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   LOUISA AROUND 405 PM EDT
  MINERAL AROUND 415 PM EDT

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1.5 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

BROWN

The radar

The Sterling radar (KLWX), 123 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Louisa

When
July 5, 3:20 PM EST
Where
Louisa County, 5 mi W of Cuckoo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
37.950, -78.000

Trees down on Yanceyville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413779.